Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Birmingham, AL

July 27, 2017Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 27, 2017, 4:27 PM CDT for Lee County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 4:27 PM CDT (21:27 UTC)
Expired
Jul 27, 2017, 5:00 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 50 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS54 KBMX 272127
SVRBMX
ALC081-272200-
/O.NEW.KBMX.SV.W.0162.170727T2127Z-170727T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
427 PM CDT THU JUL 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lee County in east central Alabama...

* Until 500 PM CDT

* At 427 PM CDT, a severe thunderstorm was located near Bleecker, or
  8 miles southeast of Opelika, moving south at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Opelika, Bleecker, Griffen Mill and Ladonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3247 8534 3264 8535 3266 8525 3265 8515
      3247 8509
TIME...MOT...LOC 2127Z 357DEG 14KT 3261 8525 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
1 follow-up statement
225 
WWUS54 KBMX 272141
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
441 PM CDT THU JUL 27 2017

ALC081-272200-
/O.CON.KBMX.SV.W.0162.000000T0000Z-170727T2200Z/
Lee AL-
441 PM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN LEE COUNTY...

At 440 PM CDT, a severe thunderstorm was located over Griffen Mill,
or 9 miles west of Smiths, moving south at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Griffen Mill, Bleecker and Ladonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3260 8535 3262 8525 3261 8514 3247 8509
      3247 8534
TIME...MOT...LOC 2140Z 357DEG 14KT 3256 8525 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM CDT, 33 minutes earlier.

Area forecast discussion, Jul 27, 3:54 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
354 PM CDT Thu Jul 27 2017

.SHORT TERM...
Through Tonight.

Scattered thunderstorms have developed across portions of east
Central Alabama, on the eastern edge of the upper level ridge
nosing into the area from the west. This activity will diminish
this evening, with much of the area seeing rainfree conditions
overnight. As a front approaches from the north late tonight,
showers and storms could return to northern portions before
sunrise.

Looking at impacts for tomorrow, strong to severe storms remain
possible (note the details below from the previous discussion).
Additionally, heavy rainfall will be possible with all activity.
Hi-res guidance continues to show several rounds of storms, moving
over north Central Alabama tomorrow and tomorrow night. Given
above normal rainfall this summer and recent heavy rainfall,
localized flash flooding will be possible as storms move over the
same areas.

If you live in an area that is prone to flash flooding or near a
stream/creek that is quick to rise with heavy rainfall, remain
aware of changing weather and flood conditions tomorrow and
tomorrow night.

14

.LONG TERM...
Friday through Thursday.

We begin Friday with a cold front stretched through the Ohio River
Valley pushing southward into Northern AL. This cold front is
associated with a broad surface low near the base of a developing
longwave trough. The upper level low pressure system is offset well
to the north, over the Great Lakes. We could see some early
shower/thunderstorm activity across the far northern counties Friday
morning. The cold front slowly moves southward during the early part
of the day Friday. By Friday evening, the surface low strengthens
and troughing pattern amplifies over the Eastern US. This
strengthens the northerly flow and pushes the cold front through the
area quickly Friday evening into early Saturday morning. There are
still timing differences in the models, so specific arrival times
will need to be re-evaluated with future model runs. Expect some
decrease in storm coverage after sunset Friday night, increasing
again Saturday morning across the southern most counties as the cold
front finally pushes south of the area. Ahead of the cold front,
PWATs are still showing up in the 2.3-2.4" range, so expect very
heavy rainfall with any storms that do develop. Due to the increased
forcing from the cold front and increased precip loading, I can't
rule out the potential for some storms to produce strong to severe
downburst winds. 850mb temps are around 20C, making lapse rates very
low; therefore, not expected a large hail threat. We could see some
small hail in the strongest storms, but otherwise the main threat
will be isolated damaging winds and localized flooding. Have
continued mention for low confidence severe for these threats.

The low pressure system slides southeastward Saturday and
essentially stalls out over the Tidewater Region of Coastal Virginia
through early next week. This keeps us under northerly flow on the
back side of the deep trough, leading to drier and cooler weather
through at least mid-week. Models hint at another impulse digging
through the main trough towards the end of next week that could
bring another round or showers/storms. Otherwise, expect below
average temps and precip coverage for most of the upcoming week.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Scattered showers and storms developing along and east of a line
from generally GAD to EET to SEM. Expect most activity to remain
east of this line this afternoon, with a general slow east to
southeast storm motion.  Storms will produce heavy rainfall, brief
wind gusts, and frequent lightning. This activity will diminish
during the early evening hours, with clearing skies.

Have included localized MVFR fog overnight, but increased westerly
boundary layer winds should prevent more widespread development.
Coverage of showers and thunderstorms will be greater tomorrow as a
front slowly pushes into the area. Uncertainty of timing at northern
terminals exists and will hold off on mentioning TSRA.

14

&&

.FIRE WEATHER...

Isolated to scattered rain chances today, with best chances in the
east. Hot and humid weather expected today. Cold front approaches
on Friday, increasing rain chances. Cooler and drier weather
behind the front through the weekend. No fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     74  88  71  87  66 /  20  70  50  10   0
Anniston    75  87  72  87  67 /  20  70  50  20   0
Birmingham  77  89  73  87  67 /  20  70  50  20   0
Tuscaloosa  76  91  74  89  68 /  10  70  50  20   0
Calera      76  88  74  88  68 /  20  60  50  30   0
Auburn      75  91  73  86  69 /  30  30  40  40  10
Montgomery  77  94  75  89  70 /  20  30  40  50  10
Troy        75  95  74  87  69 /  30  30  40  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Bibb...Dallas...Fayette...Greene...Hale...Lamar...
Marengo...Marion...Perry...Pickens...Sumter...Tuscaloosa.

Flash Flood Watch from Friday morning through Friday evening for
the following counties: Bibb...Blount...Calhoun...Cherokee...
Clay...Cleburne...Etowah...Fayette...Jefferson...Lamar...
Marion...Pickens...Randolph...Shelby...St. Clair...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 27, 4:08 AM CDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
408 AM CDT Thu Jul 27 2017

ALZ011>015-017>050-281215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
408 AM CDT Thu Jul 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices could reach 105 degrees this afternoon across the
western portions of Central Alabama.

Isolated severe thunderstorms may develop east of the interstate 65
corridor this afternoon. The main threat with these storms will be
damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will develop ahead of an approaching cool front late
Friday afternoon and into Friday night. Some storms may become
severe, producing damaging winds. Heavy rainfall will also be
possible, and could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Friday afternoon and Friday night.

In the hours before

Special weather statement, Jul 27, 3:04 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
304 PM CDT THU JUL 27 2017

ALZ037-043-272030-
Tallapoosa AL-Elmore AL-
304 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
SOUTHWESTERN TALLAPOOSA COUNTIES UNTIL 330 PM CDT...

At 304 PM CDT, Doppler radar was tracking a strong thunderstorm over
Martin Lake At Kowaliga, or 9 miles southeast of Equality, moving
southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallassee, Martin Dam, Martin Lake At Kowaliga, Reeves Airport,
Tallapoosa City, Yates Dam and Reeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8578 3258 8580 3256 8580 3250 8587
      3269 8606 3276 8600 3276 8587 3261 8574
TIME...MOT...LOC 2004Z 316DEG 21KT 3270 8595

89^GSatterwhite
Special weather statement, Jul 27, 3:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
344 PM CDT THU JUL 27 2017

ALZ037-045-272115-
Tallapoosa AL-Macon AL-
344 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MACON AND SOUTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tallapoosa City, or near Tallassee, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tuskegee, Tallassee, Notasulga, Franklin, Liberty City, Reeves
Airport, Tallapoosa City, Yates Dam, Uphapee Creek, Reeltown and
Moton Field Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 8561 3239 8584 3246 8588 3247 8587
      3247 8586 3248 8585 3248 8588 3250 8589
      3262 8589 3265 8583
TIME...MOT...LOC 2044Z 325DEG 16KT 3256 8584

89^GSatterwhite
Special weather statement, Jul 27, 4:05 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
405 PM CDT THU JUL 27 2017

ALZ035-041-043-272130-
Chilton AL-Autauga AL-Elmore AL-
405 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
SOUTHEASTERN CHILTON AND NORTHWESTERN ELMORE COUNTIES UNTIL 430 PM
CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marbury, or 13 miles southeast of Clanton, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marbury, Welona, Verbena, New Prospect and Mitchell Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 8660 3276 8654 3282 8647 3279 8642
      3277 8641 3276 8638 3275 8634 3277 8634
      3276 8632 3275 8632 3275 8629 3262 8640
      3258 8650
TIME...MOT...LOC 2105Z 311DEG 9KT 3272 8645

89^GSatterwhite
Local storm report, Jul 27, 4:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     4 NNW YATES DAM         32.62N 85.92W
07/27/2017                   ELMORE             AL   EMERGENCY MNGR

            SHERIFF'S DISPATCH REPORTS TREE DOWN AND
            BLOCKING ROAD NEAR 788 DEAN CIRCLE. TIME
            EST. FROM RADAR.

&&

AJP
Special weather statement, Jul 27, 4:22 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
422 PM CDT THU JUL 27 2017

ALZ047-272145-
Lee AL-
422 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE COUNTY UNTIL 445 PM
CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beans Mill, or 8 miles east of Opelika, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Griffen Mill, Bleecker and Ladonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8532 3269 8528 3268 8513 3247 8509
TIME...MOT...LOC 2122Z 357DEG 14KT 3263 8524

89^GSatterwhite
Local storm report, Jul 27, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 SSW STILL WATERS RESO 32.71N 85.83W
07/27/2017                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG HIGHWAY 50 NEAR
            LAKE MARTIN. TIME EST. FROM RADAR.

&&

AJP

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:25 AM CDTHeat AdvisoryBMXBibb, Dallas, Fayette, Greene, Hale, Lamar and 6 more15 hr
Jul 27, 2:49 PM CDTSpecial Weather StatementBMXTallapoosa26 min
Jul 27, 3:04 PM CDTSpecial Weather StatementBMXElmore26 min
Jul 27, 3:14 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa31 min
Jul 27, 3:32 PM CDTFlash Flood WatchBMXBibb, Blount, Calhoun, Cherokee, Clay, Cleburne and 13 more27 hr
Jul 27, 3:44 PM CDTSpecial Weather StatementBMXMacon31 min
Jul 27, 4:05 PM CDTSpecial Weather StatementBMXAutauga25 min
Jul 27, 4:22 PM CDTSpecial Weather StatementBMXLee23 min
Jul 27, 4:52 PM CDTSpecial Weather StatementBMXRussell38 min
Jul 27, 5:27 PM CDTSpecial Weather StatementBMXRussell33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.